First, Let's Talk About Acne
For years we were told that diet does not affect acne.
But more recently that theory has changed.
Several studies have shown that the whey protein in milk and milk products makes acne worse.
Researchers started to suspect whey protein was the culprit after discovering bodybuilders taking whey protein supplements developed acne. So there is mounting evidence that, yes, milk does cause acne.
One study reported that 5 teenage boys got acne after starting whey protein supplements. Between all the boys in the study, at least 6 different brands of whey protein supplement were used. They used protein shakes and reconstituted powders. 3 of the boys were using the supplement to build muscle for football; 2 were trying to gain weight. Oral antibiotics, topical retinoids and benzoyl peroxide didn't clear the acne in any of them. 4 boys had their acne completely clear after discontinuing the whey protein, but 1 restarted the protein supplement and the acne flared again. For more details, read the 2012 study by Silverberg, NB.
Another study by de Carvalho Pontes T, et al. followed 30 patients who had recently used protein-calorie supplements. Whey Protein supplements were used by 22 people. The other 8 people used albumin, polyaminoacids, Leanbody, Mioplex, and Oxyelit-Plus protein supplements. (When I looked up the ingredients lists on these, most contain whey protein. There is probably a smaller amount of whey protein in these when compared to a protein powder sold as "whey protein.") The researchers felt that whey protein versus another type of protein supplement did not have any influence on the acne lesion count. Each participant was examined for acne 3 times over a 60 day period.
The study showed the start of acne and / or worsening of acne with the continued use of protein-calorie supplements. The effect was more noticeable in women and in people with no acne and no family history of acne.
A third study by Simonart, T., published in 2012, followed 5 healthy adult men. All 5 developed acne after using whey protein supplements.
So does milk cause acne?
I think more research needs to be done.
Ever play the game Clue? I feel like this is similar.
Whey protein is the suspect, the crime took place in the gym, and the weapon is acne.
Researchers think that the whey protein in milk stimulates - or somehow affects - the production of insulin, thereby aggravating acne.
Larger studies are still needed to determine exactly how whey protein affects acne. At this time, your best bet is to talk to your doctor about limiting milk and milk products in your diet - because it could have an enormous impact on your acne.
Masterpiece Skin Restoration is your online resource for all things medical aesthetics, skincare, beauty, and wellness. We keep you up to date on leading edge technology and the services available to help you restore your natural beauty.
We have all the information you need to restore your skin.
If you liked this post, you'll LOVE these:
Cao H, et al. Complementary therapies for acne vulgaris. Cochrane Database Syst Rev. 2015 Jan 19; 1:CD009436.
Melnik BC. Linking diet to acne metabolomics, inflammation, and comedogenesis: an update. Clin Cosmet Investig Dermatol. 2015; 8:371-88.
Simonart T. Acne and whey protein supplementation among bodybuilders. Dermatology. 2012; 225(3):256-8.
Silverberg NB. Whey protein precipitating moderate to severe acne flares in 5 teenaged athletes. CUTIS. 2012; 90(2):70-2/.
de Carvalho Pontes T, et al. Incidence of acne vulgaris in young adult users of protein-calorie supplements in the city of João Pessoa—PB. An Bras Dermatol. 2013; 88(6):907-12.
The Information provided on our website is not medical advice and should not be viewed as such. By law, only a medical doctor can diagnose or give medical advice. As a registered nurse, my goal is to educate, so I provide information on skin care, skin care products, and skin care treatments. If you have any condition that concerns you, please see a medical doctor. While most skin conditions are benign, some - like melanoma - can be deadly. If there is any doubt, please, please consult your physician. Thank you!